Toxicology reports confirm fentanyl fears
Published 10:03 am Tuesday, August 23, 2022
St. Tammany Parish Coroner Dr. Charles Preston last month announced grave concern over the possible trafficking of counterfeit pharmaceuticals that were laced with deadly amounts of fentanyl, and lab reports yesterday confirmed his fears.
Two overdose deaths on July 12 in different areas of the parish raised suspicion that tainted pills were circulating. On that night, a 15-year-old died from ingesting several pills, and a 22-year-old male from taking only one pill. Toxicology reports confirmed that not only were the pills made to resemble legitimate prescriptions, but they contained nothing but fentanyl. The drugs were apparently manufactured to appear to be Percocet.
“While we don’t know for sure what these young people thought they were ingesting, I’m confident they were not expecting to die of a ‘lethal ingestion.’ They ingested pure fentanyl, one of the most dangerous drugs there is,” Preston said. “I constantly repeat the message that ‘one pill can kill,’ and one can never be sure what illegally obtained drugs actually contain.
“In recent months we have seen reports of deaths related to ingestion of counterfeit Adderall, Xanax, marijuana, cocaine, and other pain pills,” Preston said. “In some other communities, fentanyl has even been detected in vape fluid. Quite simply, if it didn’t come from a pharmacy, you shouldn’t use it.
“I implore those with addictions to get help now, and I encourage anyone considering experimenting with illegally obtained drugs to take these cases as a strong cautionary lesson,” Preston said. “This situation could easily escalate into a public health emergency.”